Texas, 2006

Flash Flooding in Texas, July 4, 2006

July 4, 2006 · NWS EWX · 7 events in 7 counties and zones

7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 4, 2:50 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT TUE JUL 4 2006

.UPDATE...
SLIGHT MODIFICATIN TO FLASH FLOOD WATCH EXTENDING SWWD.

&&

.PREV DISCUSSION... (ISSUED 338 PM CDT TUE JUL 4 2006)

DISCUSSION...
WITH THE UPPER LOW OVER S CENTRAL TX THIS AFTERNOON SEEING
SCATTERED CONVECTION CONTINUING TO DEVELOP OVER ALL THE SWRN CWA
AT THIS TIME. THE MOST ORGANIZED CONVECTION WAS OVER THE WESTERN
HILL COUNTRY PRODUCING A SWD MOVING OUTFLOW BOUNDARY. THE UPPER
LOW IS NOT MOVING VERY FAST AND A VERY WARM-MOIST AMS FEEDING
INTO S CENTRAL TX...THE CURRENT CONVECTION WILL LIKELY REMAIN
ONGOING THRU THE LATE EVENING HOURS AND EVEN OVERNIGHT. THE 18Z
NAM WAS INDICATING AN MCS BUILDING WWD OVER THE RIO GRANDE PLAINS
WITH SOME FAIRLY SIGNIFICANT QPF AMOUNTS. HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MUCH OF SOUTH CENTRAL TEXAS TONIGHT
INCLUDING THE ADJACENT SRN HILL COUNTRY COUNTIES. THE WATCH FOR
TONIGHT BASED ON OUTFLOW BOUNDARY INTO THE CWA THIS EVENING WITH
CONVECTION BECOMING BETTER ORGANIZED AND CONTINUING IN VICINITY OF
THE UPPER LOW OVER THE EASTERN CWA IN THE EARLY MORNING HOURS.

UPPER LOW FORECAST TO SLOWLY SEWD BY THE LATE WEEK WITH CONTINUE RAIN
CHANCES DIMINISHING BUT REMAINING ABOVE NORMAL INTO THE WEEKEND...THEN
SLGT CHANCE AT BEST NEXT WEEK AS THE UPPER RIDGE BUILDS INTO THE AREA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... DIMMIT... FAYETTE... FRIO...
GONZALES... GUADALUPE... HAYS... KARNES... KENDALL... KINNEY...
LAVACA... LEE... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE...
WILLIAMSON... WILSON... AND ZAVALA.

&&

01/03
Hazardous weather outlook, Jul 4, 4:20 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT TUE JUL 4 2006

TXZ171>173-183>194-202>209-217>225-228-051030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW OVER WEST-CENTRAL TEXAS WILL INTERACT WITH
TROPICAL MOISTURE TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS. MOST ACTIVITY WILL BE EAST OF A ROCKSPRINGS
TO CARRIZO SPRINGS LINE. LOCALLY HEAVY RAINFALL IS THE THREAT.
FLASH FLOODING COULD BECOME A THREAT IF THE UPPER LOW MOVES INTO
SOUTH-CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE UPPER LEVEL LOW AND TROPICAL MOISTURE WILL PERSIST OVER
CENTRAL TEXAS WEDNESDAY THROUGH FRIDAY RESULTING IN A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS THE THREAT
WEDNESDAY INTO THURSDAY AND POSSIBLY INTO FRIDAY. FLASH FLOODING
MAY BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH AT LEAST THURSDAY.

In the hours before

Local storm report, Jul 4, 6:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      3 N ROUND ROCK          30.56N 97.67W
07/04/2006                   WILLIAMSON         TX   LAW ENFORCEMENT

            SOME LOW WATER CROSSING CLOSED.

0710 PM     FLASH FLOOD      NW NEW BRAUNFELS        29.70N 98.12W
07/04/2006                   COMAL              TX   LAW ENFORCEMENT

            EAST COMMON AND RIVER ROADS HAVE WATER COVERING THEM.

&&

PM

The radar

The Austin/San Antonio radar (KEWX), 27 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Comal

When
July 4, 6:30 PM CST to 9:30 PM CST
Where
Comal County, New Braunfels
Property damage
$500,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Thunderstorms that had formed in the late afternoon over Comal County spread over the area from New Braunfels to Gruene and remained stationary for several hours. Up to 4 inches of rain had fallen in Gruene by 1800CST with as much as 8 inches of rain just west of New Braunfels. Widespread street flooding was reported along with flash flooding that closed East Common Street and River Road through the early evening and most roads in and near New Braunfels toward the end of the event. A short section of IH-35 was even closed due to the high water. For the first time since 1979, the rain caused flooding at the Holiday Inn in New Braunfels, where more than 50 rooms were damaged. A half dozen rescues from vehicles were required.

Flash Flood, Kendall

When
July 4, 7:15 PM CST to 8:30 PM CST
Where
Kendall County, Boerne
Reported by
LAW ENFORCEMENT
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

General 1 to 2 inch rainfall was produced by late afternoon showers and thunderstorms in Kendall County, with the highest totals between 4 and 5 inches around Boerne. Among the roads closed due to flash flooding were SH46, FM1376 and FM474.

Flash Flood, Gonzales

When
July 4, 7:25 PM CST to 9:00 PM CST
Where
Gonzales County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Thunderstorms developed over eastern Gonzales County in the late afternoon and stalled, producing widespread 2 to 3 inch totals with up to 6 inches near Gonzales. Flash flooding closed streets in the town of Gonzales, with several homes also flooded. SH304, SH97, SH111, and FM532 were closed by the flash flooding.

Flash Flood, Bexar

When
July 4, 7:30 PM CST to 9:30 PM CST
Where
Bexar County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Thunderstorms in the evening produced between 2 and 3 inches of rain over northern Bexar County, with isolated locations reporting up to 5 inches of rain. Numerous roads in the northern part of the county were reported to be closed due to flash flooding through the late evening.

Flash Flood, Caldwell

When
July 4, 7:30 PM CST to 8:30 PM CST
Where
Caldwell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Widespread 1 to 2 inch rainfall was dropped over Caldwell County by early evening thunderstorms. Highest totals were 3 inches between Dale and McMahan. Flash flooding forced the closing of FM1854, FM20, FM736, and FM713.

Flash Flood, Guadalupe

When
July 4, 7:30 PM CST to 9:30 PM CST
Where
Guadalupe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Showers and thunderstorms produced a general 1 to 2 inch rainfall over Guadalupe County, with up to 4 inches near Lake McQueeny. Many of the streets roads in the town of Seguin were flooded, with water reported in about a dozen homes. Flash flooding was also reported over roads in the Lake Dunlap and Lake McQueeny areas.

Flash Flood, Atascosa

When
July 4, 10:00 PM CST to 11:00 PM CST
Where
Atascosa County, Fashing
Reported by
LAW ENFORCEMENT
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Showers and thunderstorms in the Fashing area produced between 3 and 4 inches of rain in the late evening period. Flash flooding developed quickly and continued into the pre-midnight hours, closing FM791 and FM2924.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526882, 5526982, 5526983, 5526984, 5526985, 5526986, 5526987.